Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 2, NWS Newport/Morehead City, NC

June 16, 2003Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 16, 2003, 6:30 PM EDT for Duplin County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2003, 6:30 PM EDT (22:30 UTC)
Expired
Jun 16, 2003, 9:30 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 162233
FFWMHX
NCC061-170130-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
630 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL FLOODING DOWNPOURS
  FROM OVER CHINQUAPIN WEST TO ROSE HILL. THESE STORMS ARE NEARLY
  STATIONARY.

* FLOODING CAN BE EXPECTED IN AND AROUND...
   CHINQUAPIN.
   CYPRESS CREEK.
   ROSE HILL.
   MAGNOLIA.
   CHARITY.

ADDITIONAL HEAVY RAINS ARE LIKELY THROUGH THE EVENING AS STORMS MOVE 
INTO THE REGION FROM THE NORTHWEST.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3491 7812 3475 7816 3473 7771 3491 7768

20
2 follow-up statements
000 
WGUS72 KMHX 162350
FFSMHX
NCC061-170115-

FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
750 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY REMAINS IN EFFECT UNTIL
930 PM EDT...

AT 750 PM EDT...SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHERN 
DUPLIN COUNTY. THESE SHOWERS AND THUNDERSTORMS WERE NEARLY 
STATIONARY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE 
WARNED AREA FROM THE WEST AND SOUTH BY 830 PM.  

FLOODING CAN BE EXPECTED IN AND AROUND...
   GREENEVERS.
   CHINQUAPIN...AND...BEULAVILLE.
   CYPRESS CREEK.

OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE MAGNOLIA...ROSE HILL
AND TEACHEY.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...AND HIGHWAYS....ESPECIALLY ALONG 
HIGHWAY 117 BETWEEN MAGNOLIA AND ROSE HILL. ADDITIONALLY...ROADS AND 
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING 
AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3494 7812 3474 7816 3473 7773 3493 7767
000 
WGUS72 KMHX 170132
FFSMHX
NCC061-170145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
930 PM EDT MON JUN 16 2003

...THE FLASH FLOOD WARNING FOR DUPLIN COUNTY HAS EXPIRED...

HEAVY RAIN IS NO LONGER OCCURRING IN THE WARNED AREA. THE FLASH 
FLOOD WARNING FOR THE AREA HAS BEEN ALLOWED TO EXPIRE AND IS NO 
LONGER IN EFFECT. 

WHILE THE HEAVY RAIN HAS ENDED...LIGHT TO MODERATE SHOWERS WILL 
CONTINUE THROUGH THE NIGHT. THIS RAIN MAY CAUSE ADDITIONAL FLOODING 
OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADS. EXTRA CARE 
SHOULD BE TAKEN WHEN TRAVELING THROUGH SOUTHERN DUPLIN AS ANY WATER 
ON ROADWAYS MAY CAUSE YOUR VEHICLE TO HYDROPLANE.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR TELEVISION FOR
THE LATEST SEVERE WEATHER INFORMATION.

$$

MLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:30 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 16, 4:30 PM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
430 PM EDT MON JUN 16 2003

FRONTAL BNDRY CURRENTLY TO OUR S...ALONG WITH A SERIES OF SHRTWVS
WILL BE MAIN FOCUS OF PRECIPITATION THE NEXT COUPLE OF DAYS. THE
REGION WILL ALSO EXPERIENCE GOOD JET DYNAMICS WITH A JET TO OUR NE
SETTING AREA UP IN A RIGHT ENTRANCE REGION PROVIDING DIVERGENCE ALOFT.
PWS WILL BE RUNNING AT OR ABOVE 2 INCHES INTO FRI...ALLOWING FOR
HEAVY RAINS WHEN THE SHOWERS DO OCCUR. WILL ISSUE ANOTHER SPS TO
COVER THREAT OF HEAVY RAINS AND LOCALIZED FLOODING TONIGHT INTO
TUE. WILL CARRY LIKELY POPS INTO WED NIGHT...THEN ONCE WARM FRONT
LIFTS N OF AREA WILL GO WITH MORE SCATTERED TYPE CONVECTION WITH
CHANCE POPS. WILL SEE THIS TYPE OF SHOWERS/TSTMS UNTIL COLD FRONT
MOVING THRU AREA ON FRI BRINGS A MORE CONCENTRATED CHANCE OF RAIN.

THEN AFTER A RAINY WEEK...THE WEEKEND LOOKS DRY. COULD SEE A CHANCE
OF RAIN ON MON...IF ANOTHER WARM FRONT LIFTS THU THE AREA...BUT FOR
NOW WILL KEEP EXTENDED DRY.

MARINE: BNDRY DOWN TO NR FPSN7 ATTM. E-NE FLOW ACRS OUR WTRS TO CONT
THRU MUCH OF TUE UNTIL FRONT LIFTS BACK N OF OUR WTRS TUE NT OR
EARLY WED. UNTIL THEN...EXPECTING SEAS TO BLD TO MARGINAL SCA VALUES
IN THE E FETCH...MAINLY AFFECTING CSTL WTRS OFF THE OUTER BANKS.
LATEST WW3 RUN HAS BACKED OFF ON SEA HEIGHTS A BIT WITH THIS E
FETCH WAVE ENERGY...AND IS ALSO RUNNING ABOUT A FOOT TOO HIGH ATTM
TO OUR E. NONETHELESS...WUD ANTICIPATE THE PERSISTENT FETCH TO
EVENTUALLY BLD SEAS TO AT LEAST MARGINAL SCA BY TUE MORN...SO WL GO
WITH SCA EXPECTED TUE FOR WTRS N OF LOOKOUT. ETA/GFS BOTH HAVE A LOW
PRES WAVE ALONG THE FRONT AS IT LIFTS N...AND GFS INCRSS WINDS AHEAD
OF THIS LOW ON WED. WL AWAIT FUTURE RUNS FOR THIS...BUT MAY HAVE
25KT WINDS N OF HAT STARTING LATE WED. BETTER CHANCES FOR SCA
WINDS/SEAS LATE FRI INTO EARLY SAT IN NE FLOW BEHIND FROPA.

.MHX...NONE.

BANDY/PETRO
Hazardous weather outlook, Jun 16, 3:00 AM EDT, 15 hours 30 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND A FEW THUNDERSTORMS EXPECTED TODAY. LOCALLY HEAVY
RAINFALL LIKELY...WITH THREAT OF MINOR FLOODING IN POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NUMEROUS SHOWERS AND A FEW THUNDERSTORMS EXPECTED INTO EARLY
WEDNESDAY. LOCALIZED EXCESSIVE RAIN COULD PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

05

In the hours before

Special weather statement, Jun 16, 3:51 PM EDT, 2 hours 39 minutes before
NCZ098-162045-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
351 PM EDT MON JUN 16 2003

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 445 PM EDT...

AT 351 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTH OF
JACKSONVILLE TO 14 MILES WEST OF JACKSONVILLE...OR FROM 8 MILES NORTH
OF JACKSONVILLE TO 10 MILES SOUTHEAST OF BEULAVILLE...MOVING
SOUTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
JACKSONVILLE AT 420 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE SWANSBORO.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jun 16, 4:55 PM EDT, 1 hour 35 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-170900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 PM EDT MON JUN 16 2003

...LOCALLY HEAVY RAIN LIKELY THROUGH TUESDAY NIGHT...

A WEAK COLD FRONT HAS STALLED JUST SOUTH OF THE REGION FROM NEAR
CAPE FEAR WEST INTO NORTHEAST SOUTH CAROLINA. WEAK UPPER LEVEL
DISTURBANCES WILL CONTINUE TO SLIDE EAST SOUTHEAST ACROSS EASTERN
NORTH CAROLINA THROUGH TUESDAY NIGHT. THESE DISTURBANCES WILL
TRIGGER SHOWERS AND THUNDERSTORMS THROUGH THE TUESDAY NIGHT. THE
HEAVIEST RAINS WILL REMAIN GENERALLY SOUTH OF HIGHWAY 70 THROUGH
EARLY TUESDAY THEN BEGIN TO SHIFT NORTH AS THE WEAK COLD FRONT
BEGINS TO MOVE NORTH AS A WARM FRONT TUESDAY EVENING.

SOME OF THESE SHOWERS AND STORMS WILL PRODUCE VERY HEAVY RAIN...WITH
A QUICK 1 TO 2 INCHES POSSIBLE IN A FEW SPOTS. THIS MAY PRODUCE SOME
MINOR FLOODING OF POOR DRAINAGE AREAS. RESIDENTS IN AREAS PRONE TO
FLOODING SHOULD BE PREPARED TO TAKE ACTION IF HEAVY RAIN DEVELOPS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:11 PM EDTSpecial Marine WarningMHX34 min
Jun 15, 8:53 PM EDTSpecial Marine WarningMHX67 min
Jun 15, 9:39 PM EDTSevere Thunderstorm WarningMHXJones, Onslow36 min
Jun 15, 11:25 PM EDTSpecial Marine WarningMHX50 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.